HELPING THE PILLS GO DOWN COULD PUT YOU IN DANGER

WE ALL TAKE PILLS SOMETIME.

Let "s face it, we all take pills sometimes ! Pills are the first thing we look towards when we feel the symptoms of some condition or ailment whether it be a cold, virus, pain etc , we all tend to either reach for the pill box or rush to the Doctor for a prescription, usually hoping to receive some "magic" pills to deal with our problems. As a result many General Practitioners become regarded as "pill pushers" ,often quite unfairly in most cases since the pressure for "some pills" comes from the patients.

Now, the next thing to consider is how we take the pills received, or bought by ourselves over the pharmacy counter ! Many people fail to read the contraindications leaflet inside most boxes of pills. There is often a blind belief that if, in the case of prescribed drugs, the Doctor has given them to you that it is sufficient to read the label on the side of the box detailing how many to take daily etc. This can be dangerous but recently, Canadian research has uncovered an even more significant danger if pills are taken along with the wrong sort of food or drink. We are all aware of the need not to take in alcohol, for example, whilst taking pills like antibiotics, but it now appears that there are many more everyday things that should be avoided when taking pills of most types.

If, like my wife, you find pills hard to swallow, the best advice is to take them with a glass of water of course, but there are still things to avoid even if you follow that sensible step, for once swallowed, the pills enter your system and can thus react with and to, any other substances that pass down your throat.

A CLASSIC EXAMPLE REVEALED BY THE RESEARCH IS, ALMOST UNBELIEVABLY, GRAPEFRUIT ! I n the past 4 years 43 medications have shown adverse reactions to patients. Prior to that study only 17 medications were identified as being non compatible with grapefruit. Not that grapefruit is alone in causing a problem when colliding with medications. Far from it, and below are details of some of the main items to avoid when taking pills as identified by recent study.

THINGS TO AVOID WHEN TAKING CERTAIN PILLS.

1. GRAPEFRUIT.

The reason for avoiding grapefruit is that it contains Furanocoumarins. I had never heard of these but apparently they inhibit intestinal enzymes from processing and detoxifying drugs. The result of that is that the levels of some medications can thus rise to danger levels, almost as if an overdose has occurred. The example cited relates to a statin called Simvastin, which if mixed with an input of a 200ml glass of grapefruit juice daily for 3 days, produces a staggering 330% concentration of the drug, compared to what would occur if water was substituted.. To underline this, the effects of the high concentration, far from benefiting the patient, can lead to life threatening muscle damage. Other fruits and their juices containing the Furanocoumarins are , Seville oranges, limes and pomelos. Who would have thought that these otherwise healty fruits could cause life threatening situations ?

2. DAIRY PRODUCTS.

It is strongly recommended that when taking antibiotics like Ciproflaxin, that a range of dairy products, including milk, cheese, yogurt, ice cream etc are not taken in up to one hour before taking the pills and for 2 hours afterwards as these can affect the absorption of the antibiotics. Significantly, orange juice is also included in this list along with soya milk also.

3. GREENS.

Leafy green vegetables are recommended as an integral part of a healthy diet, so it is surprising to find them on the "beware" list. The reason given is that they include Vitamin K. This vitamin can encourage blood clotting but it is not suggested that these vegetables be removed from the diet, rather that moderate amounts are consumed whilst on a course of medication. The same applies to all forms of liver as it also contains high amounts of Vitamin K.

4. STRONG COFFEE AND OTHER DRINKS.

A few weeks ago, I wrote a Hub based on research which showed "SIX COFFEES A DAY CAN WARD OFF CANCER". Now, that notwithstanding,, we find that for users of Bronchodilators using Salbutamol and Theophylline, to assist breathing problems, side effects can develop if strong coffee is imbibed. These can be, rapid heart beat, an increased feeling of nervousness and physical instability.The problem is greater for those taking the dose in pills rather than inhalers. Coffee is not alone in causing these effects. Other things to avoid include painkillers, Cola and Energy Drinks. The inclusion of painkillers is especially interesting and points to the fact that those with breathing problems using pills or liquid bronchodilators in pill or liquid form should consult with a Doctor prior to taking them.

5. BANANAS AND OTHER FRUITS ETC..

Another "Healthy" food to take care with. Bananas contain a high level of Potassium. Now potassium is one of those things that whilst being vital for good health, can also be injurious if too much exists in the body.

THOSE TAKING INHIBITORS TO LOWER BLOOD PRESSURE SHOULD TAKE SPECIAL CARE AS TOO MUCH POTASSIUM CAUSES IRREGULAR HEARTBEAT AND PALPITATIONS. THE INHIBITORS RAISE POTASSIUM LEVELS IN THE BLOOD AND THUS FURTHER QUANTITIES FROM BANANAS, ORANGES, GREEN,LEAFY VEGETABLES AND SALT SUBSTITUTES COULD RAISE THE LEVELS TO DANGER LEVELS.

6. MARMITE.

They say you either love or hate Marmite. Personally, I love it but, if you do also but are on antidepressants, take care. Marmite has high level Tyramine. Marmite can thus affect blood pressure quite severely due to the inhibitor blocking the breakdown of Tyramine which can thus build up quickly and causing a dangerous spike in blood pressure that could require emergency treatment Much as I love Marmite, I would not take the risk myself.

7. LIQUORICE.

The potential danger here is from hard black liquorice and not the "all sort" sweets that are very popular. Black hard liquorice can affect the heart if too much is consumed. Too much is, for example. 3 sticks {60g} daily for 2 weeks. Those over 40 could find that doing this brings on irregular heart rhythm, swollen ankles, and a general lethargy. Those taking the heart drug digoxin are at greater risk and could suffer a heart attack. Advice to digoxin takers is clearly, avoid liquorice.

IT CERTAINLY MAKES YOU THINK.

EACH WEEK, MEDICAL SCIENTIFIC RESEARCH GIVES US BREAKTHROUGHS AND INFORMATION. WE DO WELL TO TAKE THESE IN AND DIGEST WHAT WE ARE TOLD.

This is plain common sense but it does not mean that we should take every report on new research as "Gospel". It is sound sense on all such matters to absorb what is put before us and then, where apposite to seek clarification and confirmation from our own Medical Professionals. In the field of Medical Research things move swiftly, to our benefit, but it is still the wisest course to seek professional advice where matters relating to any aspect of drug therapy is concerned. I find the information relayed above to be of significant interest and will certainly be bearing it in mind and also discussing with my GP when I next visit the surgery

More by this Author


Comments

No comments yet.

    Sign in or sign up and post using a HubPages Network account.

    0 of 8192 characters used
    Post Comment

    No HTML is allowed in comments, but URLs will be hyperlinked. Comments are not for promoting your articles or other sites.


    Click to Rate This Article
    working